Minnesota, 2019Heavy Snow in Minnesota, February 6 to 8, 2019
February 6 to 8, 2019 · NWS DLH · 13 events in 13 counties and zones
An area of low pressure moved from southern Minnesota into northern Wisconsin the 6th into the 7th. This track set up an inverted trough and deformation zone across much of the forecast area with widespread heavy snowfall reported.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved from southern Minnesota into northern Wisconsin the 6th into the 7th. This track set up an inverted trough and deformation zone across much of the forecast area with widespread heavy snowfall reported. Multiple waves of heavy snowfall occurred along with areas of freezing drizzle in between waves. Most locations saw between 8 and 12 of snow, although the tip of the Minnesota Arrowhead saw less than 6 of snow as they were further away from the low.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 5, 11:10 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 5, 11:10 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1110 PM CST Tue Feb 5 2019
.UPDATE...
Issued at 1058 PM CST Tue Feb 5 2019
The snow was winding down over much of northern Wisconsin with
widespread snow over northeast Minnesota. The lake effect snow
band has shifted north as the low level winds veered to more
southeast with it mainly affecting the Two Harbors and Silver Bay
areas as of late evening. The snow for most areas will continue
to diminish overnight with the exception of coastal Lake County
toward the Twin Ports. The low level flow will back again later
tonight and the lake snow band will shift south. How strong will
it be with larger scale subsidence developing overnight and with
some drying aloft, is still in doubt. It's possible some area
from Duluth and Silver Bay could see heavy snow accumulation with
amounts over 7 inches. Spotters have reported 3 to 3.5 inches as
of 9 PM but it's continued to accumulate since then. For now, we
will let the Winter Weather Advisory that was supposed to expire
at midnight for northwest Wisconsin expire. We will continue the
Winter Weather Advisory for coastal Lake, Carlton, and southern
Saint Louis Counties continue overnight. It's possible it may
need to be upgraded to a warning and extended in time. What
complicated matters is another round of widespread snow is still
expected to develop from west to east Wednesday afternoon into the
overnight and Winter Weather Advisories remain in effect during
that time.
UPDATE Issued at 540 PM CST Tue Feb 5 2019
Persistent lake effect snow bands continue to move into the Twin
Ports area and along the North Shore this evening. Snowfall
spotters report 1 to 2.5 inches so far. There remains significant
low level shear but it is having little affect on the snowband so
far. Forecast soundings show a favorable profile for dendritic
snow growth through around 3600 feet through the night. We will
be issuing a Winter Weather Advisory for tonight for Coastal Lake
into southern Saint Louis Counties. Large scale lift will be on
the increase this evening and will add to the snowfall. The RAP
does show the low level flow veering a bit mid to late evening
which may shift the heavier snow north of the Twin Ports for a
time but then the wind backs again late. As subsidence increases
as the shortwave moves off late tonight the lake snow band should
weaken. We'll have to keep an eye on any areas that see the band
persist as snow totals will add up quick and it's possible an
upgrade to a warning may be needed.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM CST Tue Feb 5 2019
A round of light snow late today into this evening for much of the
Northland, then a break in the snow overnight before the next round
on Wednesday. Parts of northwest Wisconsin can expect locally higher
snowfall amounts, especially across Price County where around 2 to 5
inches of snow is expected today due to band of stronger
frontogenetical lift across central Minnesota into northern
Wisconsin, driven by a weak mid-level shortwave trough moving across
a broad area of low level warm air advection, all under an area of
jet divergence aloft.
On the synoptic scale a mid/upper level longwave trough over the
southwest is resulting in southwesterly flow at mid and upper
levels, resulting in numerous weak mid-level shortwave troughs to
eject into the Great Plains and Upper Great Lakes region. As the
main longwave trough axis crosses into the southern High Plains
tonight, a surface low will begin to deepen in response over
Missouri. Ahead of this low formation, southeast to east winds at
low levels across the Upper Midwest will lead to continued weak warm
air advection, with easterly winds over Lake Superior in an
environment with increasing moist low levels will be favorable for
weak lake-effect snow showers along the western Lake Superior
shoreline. An elevated warm frontal zone will lift north across
northern Minnesota overnight producing a broad area of light
snowfall in this environment, but due to the weak nature of the
forcing snowfall amounts will be light, less than an inch for much
of northern Minnesota with around 1 to 2 inches for areas along the
Lake Superior shoreline, including in the Twin Ports.
Across northwest Wisconsin, a band of moderate to at times heavy
snowfall is approaching from the south in an environment with strong
warm air advection. Snowfall amounts have been increased a bit from
the previous shift based on changes in short-range guidance and
upstream obs which support the possibility for visibility less than
a half mile and resultant snowfall amounts possibly approaching six
inches in southern Price county. Elsewhere in northwest Wisconsin
amounts will range from 2 to 5 inches within the Winter Weather
Advisory, less than 2 inches outside the Advisory area. Snowfall
will be most intense this evening, then quickly taper off from west
to east as warm air advection rates, and thus the frontogenesis
process, diminish.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 344 PM CST Tue Feb 5 2019
A low pressure system out of the rockies will bring the next
chance for significant snow accumulation for the CWA beginning
Wednesday evening and continue through Thursday. A Winter Weather
Advisory has been issued for the CWA with the potential for 5-7"
of snow over a 36 hour period. Some areas may see higher amounts
in localized snow bands.
As the low moves out on Friday, high pressure and cold air settle
back into the northland with windchill advisories likely needed on
Friday and Saturday morning.
Temperatures will begin to rise early next week fueled by warm
air advection out in front of weak low level trough that will
bring a round of light snow showers to the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1058 PM CST Tue Feb 5 2019
Snow continued over much of the Northland with the visibility from
three quarters of a mile to 5 miles. Ceilings were mostly MVFR
and IFR. The snow will gradually diminish overnight except from
about Silver Bay to the Duluth area which will see lake effect
snow continue. Ceilings will remain mostly MVFR but a period of
VFR will also be possible in spots.
Another round of widespread snow will develop from west to east
across the Northland Wednesday afternoon into Wednesday night.
LIFR to MVFR conditions can be expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 7 18 10 14 / 100 40 80 80
INL -2 14 1 7 / 80 60 80 70
BRD 4 20 9 13 / 70 50 80 70
HYR 9 26 16 20 / 100 20 80 80
ASX 9 22 15 18 / 100 30 80 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM Wednesday to 6 PM CST Thursday
for WIZ001>004-006>009.
Winter Weather Advisory until midnight CST tonight for WIZ003-
004-008-009.
MN...Winter Weather Advisory from 6 PM Wednesday to 6 PM CST Thursday
for MNZ010>012-018>021-025-026-033>038.
Winter Weather Advisory until 6 AM CST Wednesday for MNZ020-037.
LS...None.
&&
UPDATE...Melde
SHORT TERM...JJM
LONG TERM...JJM/TLV
AVIATION...MeldeHazardous weather outlook, Feb 5, 11:38 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1138 PM CST Tue Feb 5 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1138 PM CST Tue Feb 5 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Snow will gradually diminish across northwest Wisconsin overnight
and there could be some patchy freezing drizzle in spots. Snow wil
continue over much of northeast Minnesota but diminish later
tonight as well. The exception will be along portions of the
North Shore to the Duluth area which will continue to see lake
effect snow showers. Additional snowfall for far northern
Wisconsin and much of northeast Minnesota will be a dusting to 2
inches. However, another 2 to 4 inches will be possible between
Silver Bay and Duluth, with locally higher amounts possible. See
the latest Winter Weather Advisory for more information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Lake effect snow showers will remain possible along coastal Lake
County into the Twin Ports on Wednesday, some accumulation will
be possible.
Around 4 to 7 inches of snow is expected Wednesday night through
Thursday for much of Northern Minnesota and Northwestern
Wisconsin. A Winter Weather Advisory has been issued.
Wind Chill Advisories may be needed on Friday and Saturday
mornings.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Feb 5, 9:32 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
932 PM CST TUE FEB 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM SNOW 5 NNW KNIFE RIVER 47.01N 91.82W
02/05/2019 M3.0 INCH ST. LOUIS MN TRAINED SPOTTER
&&
KCLocal storm report, Feb 5, 9:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
950 PM CST TUE FEB 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM SNOW 1 N KNIFE RIVER 46.97N 91.78W
02/05/2019 M3.5 INCH LAKE MN TRAINED SPOTTER
&&
KCLocal storm report, Feb 5, 11:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1115 PM CST TUE FEB 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM SNOW ASHLAND 46.58N 90.87W
02/05/2019 E1.5 INCH ASHLAND WI LAW ENFORCEMENT
&&Local storm report, Feb 5, 11:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1116 PM CST TUE FEB 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM SNOW BUTTERNUT 46.02N 90.50W
02/05/2019 E4.5 INCH ASHLAND WI LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATES 4 TO 5 INCHES HAVE
FALLEN.
&&Local storm report, Feb 6, 12:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1206 AM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW NWS DULUTH 46.84N 92.21W
02/06/2019 M3.5 INCH ST. LOUIS MN OFFICIAL NWS OBS
CORRECTS PREVIOUS SNOW REPORT FROM NWS
DULUTH. ADDITIONAL 2.5 INCHES SINCE 4:30 PM.
&&
KCLocal storm report, Feb 6, 12:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1209 AM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM SNOW 1 N MOTLEY 46.35N 94.65W
02/06/2019 M1.0 INCH CASS MN TRAINED SPOTTER
&&
KCHeavy Snow, Northern Cass
- When
- February 6, 1:00 AM CST to February 7, 11:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
The COOP site at Federal Dam reported 11.0 of snowfall.
Heavy Snow, Northern Itasca
- When
- February 6, 2:00 PM CST to February 8, 1:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
A trained spotter reported snowfall of 9.3 in Bigfork.
Heavy Snow, Koochiching
- When
- February 6, 3:00 PM CST to February 7, 11:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
The official observation at International Falls was 6.7 for the storm.
Heavy Snow, Northern St. Louis
- When
- February 6, 3:00 PM CST to February 8, 2:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall reports around 7 were seen across the northern part of the county with the COOP site at Kabetogama seeing exactly 7.
Heavy Snow, Southern St. Louis / Carlton
- When
- February 6, 7:00 PM CST to February 8, 1:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Snowfall reports ranged from 10.1 near Duluth to 9.0 at the NWS office.
Heavy Snow, Central St. Louis
- When
- February 6, 8:00 PM CST to February 8, 12:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Multiple reports of 7 to 9 were received with 7.8 near Iron Junction and 7.3 near Payne.
Heavy Snow, Southern Cass
- When
- February 6, 8:00 PM CST to February 7, 10:00 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A trained spotter reported snowfall of 11.0 7 miles WSW of Pine River.
Heavy Snow, Crow Wing
- When
- February 6, 8:00 PM CST to February 7, 11:00 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Snowfall of 8 to 9 was reported around the county.
Heavy Snow, Southern Itasca
- When
- February 6, 9:00 PM CST to February 8, 1:00 AM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall reports around southern Itasca County ranged from 12.0 at Cohasset to 9.0 near La Prairie.
Heavy Snow, Northern Aitkin
- When
- February 6, 9:00 PM CST to February 8, 12:00 AM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
A trained spotter reported 6.7 of snow near Tamarack.
Heavy Snow, Southern Aitkin
- When
- February 6, 9:00 PM CST to February 8, 12:00 AM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
A snowfall report of 9.0 was received from McGregor.
Heavy Snow, Pine
- When
- February 6, 9:00 PM CST to February 7, 8:00 PM CST
- Where
- Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Snowfall reports of 8 to 9 were received from the county with the highest being 9 near Bruno.
Heavy Snow, Southern Lake
- When
- February 6, 11:00 PM CST to February 8, 1:00 AM CST
- Where
- Southern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Much of southern Lake County reported amounts around 6 to 7 with 6 near Two Harbors and 7.2 in Silver Bay.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 20191 death · $2.9 million · EF0 · 44 events
- Tornado and Flash Flooding in Ohio, February 6 to 8, 20191 death · $60,000 · EF0 · 51 events
- Flooding in Ohio, February 6 to 10, 20191 death · $47,000 · 10 events
- Ice Storm and Flooding in Missouri, February 6 to 7, 20192 injured · $143,000 · 1.75 in hail · 54 events
- Tornado and Hail in Arkansas, February 6 to 7, 20191 injured · $200,000 · EF1 · 20 events
- Flood in Michigan, February 6 to 27, 2019$400,000 · 1 event
- Flash Flooding and Flooding in Indiana, February 6 to 8, 2019$100,000 · 16 events
- Flash Flooding in Tennessee, February 6, 2019$50,000 · 6 events
- Tornado and Flooding in Kentucky, February 6 to 7, 2019$8,000 · EF1 · 5 events
- Flash Flood in Arizona, February 6, 2019$30,000 · 1 event
- Winter Storm in Minnesota, February 6 to 7, 201923 events
- Ice Storm and Winter Weather in Kansas, February 6 to 7, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806980, 806977, 806972, 806973, 806986, 806978, 806982, 806983, 806981, 806984, 806985, 806987, 806979.